New Jersey, 2005

Hail and Damaging Wind in New Jersey, August 4, 2005

August 4, 2005 · NWS PHI · 2 events in 1 county or zone

A severe thunderstorm dropped penny size hail along the Medford and Evesham Township border. The same thunderstorm tore down trees along and onto Church Road in Medford Township.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm dropped penny size hail along the Medford and Evesham Township border. The same thunderstorm tore down trees along and onto Church Road in Medford Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 4, 2:50 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 4, 2:50 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
350 PM EDT THU AUG 4 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
ONE MORE DAY OF HOT AND HUMID WEATHER ON TAP BEFORE A COLD FRONT
BRINGS IN COOLER AIR JUST IN TIME FOR THE WEEKEND. AT PRESS TIME
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WERE POPPING UP ACROSS
THE CWA. WE HAVE ALREADY RECEIVED REPORTS OF DIME SIZE HAIL
(GLOUCESTER COUNTY), AND THIS ACTIVITY IS EXPECTED TO CONTINUE TILL
THE SUN SETS, THEN IT SHOULD QUICKLY DISSIPATE. WE HAVE INCLUDED A
MENTION OF WIDELY SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING
IN THE TONIGHT PORTION OF THE FORECAST, ALONG WITH 20 POPS.

MORE HEAT AND HUMIDITY IS IN STORE FOR THE FORECAST AREA ON FRIDAY.
WILL CONTINUE THE HEAT WARNING FOR THE URBAN AREAS OF THE
PHILADELPHIA METRO AREA. HEAT INDICES ARE EXPECTED TO REACH AROUND
100 IN THE WARNED AREA, AND UP TO 105 IN THE HOTTEST PLACES. WILL
REISSUE THE SPS TO INFORM THE NON-WARNED AREAS.

THE COLD FRONT IS EXPECTEED TO PROGRESS FAR ENOUGH EAST DURING THE
OVERNIGHT HOURS TO BRING INCREASING CLOUDS TO THE NORTHERN PORTIONS
OF THE CWA AND THE CHANCE OF A FEW SHOWERS IN THE POCONOES BY
SUNRISE. THEN SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD
AS THE FRONT APPROACHES AND FINALLY CROSSES THE CWA ON FRIDAY. LOOKS
LIKE THE FRONT WILL SLOWLY WORK ITS WAY TO THE SOUTH OF THE CWA
EARLY SATURDAY WHERE IT IS EXPECTED TO STALL. SOME RIPPLES OF LOW
PRESSURE COULD DEVELOP ALONG THIS FRONT SAT AND SUN AS IT BEGINS TO
SLOWLY MOVE NORTH. A CHANCE OF SHOWERS AND THUNDERSTORMS SHOW UP IN
THE FORECAST AS A RESULT.

&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...

THE STALLED FRONTAL BOUNDARY MOVES NORTH DURING THE FIRST PART OF
NEXT WEEK, BRINGING THE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
ABOUT MIDWEEK. TEMPERATURES AND HUMIDITIES RETURN AS WELL, BUT
CONDITIONS DON/T LOOK AS OPPRESSIVE AS THIS WEEK AS BEEN.

&&

.AVIATION...
SCATTERED CU FIELDS DEVELOPING ACROSS THE HIER TERRAIN OF NE PA AND
NRN NJ AND ALONG THE SEABREEZE IN SNJ. TEMPS HAVE REACHED THE MID 90S
AND HIS APPROACHING 100 IN SOME AREAS. VFR WILL BE THE RULE TODAY.
SATL SHOWS OUR WEATHER FOR FRI AS MOISTURE AMASSING OVER THE MO
BOOTHEEL INTO OHIO VALLEY AS THE FRONT PUSHES E. FOR THIS AFTERNOON,
THERE MAY BE SOME ISOLATED SHOWERS/TSTMS POPPING UP WHERE CU HAS
FORMED ALREADY. LARGE TSTMS IN BURLINGTON COUNTY. VSBY OVERNIGHT
WILL BE RESTRICTED TO AREAS OF 4-5SM IN HAZE. VSBL SATL SHOWS THE
HAZE WEST OF THE APPALACHIANS WHILE GOOD VENTILATION E OF THE HILLS
AND SFC VSBYS 6+. WX TURNS SOUR FRI AFTN AS FRONT MOVES TO THE COAST
BY EVENING.

&&

.MARINE...
WEATHER REMAINS QUIET ON THE WATERS. WIND GRADIENT WEAK BUT ON FRI START
TO SEE SW WINDS STIFFEN IN THE LATE MORNING/AFTERNOON HOURS AS FRONT
APPROACHES. FRONT MOVES THRU THEN STALLS. WINDS WILL BE DECREASING.
WAVE WATCH DOESNT TAKE SEAS UP ABOVE 5 FEET FOR SEVERAL DAYS. LEFT
WITH SOME SHOWERS AND TSTMS IN THE FORECAST NEXT COUPLE OF DAYS BUT
AWAY FROM T STORMS SEAS AND WINDS SHOULD BE JUST FINE. T.S. HARVEY
CONTINUES TO MOVE FARTHER AWAY AND NOT CONTRIBUTING TO SEA
CONDITIONS IN OUR WATERS. WITH THE HEAT INDEX CLOSE TO 100 ON LAND
BUOY 44009 IS CALCULATING A HEAT INDEX OF 83. SST IS 79 AND AIR TEMP
79.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WARNING FOR PAZ067>071 THROUGH FRIDAY.
NJ...EXCESSIVE HEAT WARNING FOR NJZ015-017>019 THROUGH FRIDAY.
DE...EXCESSIVE HEAT WARNING FOR DEZ001 THROUGH FRIDAY.
MD...NONE.
MARINE...NONE.

&&

SHORT TERM...JJM
LONG TERM...GIZOT/JJM
AVIATION...EBERWINE

MARINE...EBERWINE
Hazardous weather outlook, Aug 4, 3:30 AM EST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 AM EDT THU AUG 4 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-051000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
430 AM EDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

THE EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR URBANIZED AREAS
AROUND THE GREATER PHILADELPHIA METROPOLITAN AREA. PLEASE REFER TO
WWUS71, PHLNPWPHI FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...

THE EXCESSIVE HEAT WARNING HAS BEEN EXTENDED INTO FRIDAY FOR
URBANIZED AREAS AROUND THE GREATER PHILADELPHIA METROPOLITAN AREA.
NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HIGH TEMPERATURE REPORTS
APPRECIATED.

TFG

In the hours before

Local storm report, Aug 4, 2:39 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
339 PM EDT THU AUG 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             CHALFONT                40.29N 75.21W
08/04/2005  0.25 INCH        BUCKS              PA   TRAINED SPOTTER

            PEA SIZED HAIL

0305 PM     TSTM WND DMG     TURNERSVILLE            39.77N 75.06W
08/04/2005                   GLOUCESTER         NJ   TRAINED SPOTTER

            LARGE TREES DOWN, POWER OUTAGES IN WHITMAN SQUARE

0320 PM     HAIL             NATIONAL PARK           39.87N 75.19W
08/04/2005  0.50 INCH        GLOUCESTER         NJ   TRAINED SPOTTER

            DIME SIZED HAIL

0324 PM     HAIL             MAPLE SHADE             39.95N 75.00W
08/04/2005  0.75 INCH        BURLINGTON         NJ   NWS EMPLOYEE

            3/4 INCH HAIL AND STRONG WINDS

&&

LSN

The radar

The Philadelphia radar (KDIX), 35 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Burlington

When
August 4, 2:55 PM EST
Where
Burlington County, Medford
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.900, -74.817

Hail, Burlington

When
August 4, 2:55 PM EST
Where
Burlington County, 2 mi W of Medford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -74.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473154, 5473155.